Alert archive / Iowa / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 232, NWS Des Moines, IA

September 22, 2019Jasper County, Polk County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Sep 22, 2019, 12:51 AM CDT for Jasper County, Polk County, Iowa. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 22, 2019, 12:51 AM CDT (05:51 UTC)
Expired
Sep 22, 2019, 1:30 AM CDT
In force
39 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Jasper County, IA, Polk County, IA

The radar

The Des Moines radar (KDMX), 38 km from the middle of the area, began a volume at 05:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 5.9 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2019-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1204 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2019-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1204 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
472 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted.

396 
WUUS53 KDMX 220551
SVRDMX
IAC099-153-220630-
/O.NEW.KDMX.SV.W.0232.190922T0551Z-190922T0630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
1251 AM CDT Sun Sep 22 2019

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Southeastern Polk County in central Iowa...
  Jasper County in central Iowa...

* Until 130 AM CDT.

* At 1251 AM CDT, a severe thunderstorm was located near Pleasant
  Hill, moving northeast at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Des Moines, Ankeny, Newton, Altoona, Pleasant Hill, Carlisle,
  Bondurant, Mitchellville, Colfax, Monroe, Prairie City, Baxter,
  Adventureland Amusement Park, Iowa Speedway, Prairie Meadows, Rock
  Creek Lake, Sully, Kellogg, Runnells and Mingo.

This includes Interstate 80 between mile markers 140 and 176.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4151 9333 4150 9333 4150 9338 4149 9340
      4150 9340 4149 9342 4151 9342 4150 9344
      4151 9344 4151 9350 4171 9357 4186 9318
      4186 9285 4151 9285
TIME...MOT...LOC 0551Z 240DEG 44KT 4157 9338 

HAIL...1.00IN
WIND...60MPH
 
$$

Donavon
3 follow-up statements
393 
WWUS53 KDMX 220606
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
106 AM CDT Sun Sep 22 2019

IAC099-153-220630-
/O.CON.KDMX.SV.W.0232.000000T0000Z-190922T0630Z/
Polk IA-Jasper IA-
106 AM CDT Sun Sep 22 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT
FOR EAST CENTRAL POLK AND JASPER COUNTIES...

At 105 AM CDT, a severe thunderstorm was located over Colfax, or 10
miles west of Newton, moving east at 35 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Newton, Bondurant, Mitchellville, Colfax, Monroe, Prairie City,
Baxter, Iowa Speedway, Rock Creek Lake, Sully, Kellogg, Mingo, Lambs
Grove, Reasnor, Valeria, Prairie City Krohn Airport, Newton Municipal
Airport and Rock Creek State Park.

This includes Interstate 80 between mile markers 147 and 176.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4151 9333 4175 9346 4186 9318 4186 9285
      4151 9285
TIME...MOT...LOC 0605Z 252DEG 29KT 4165 9323 

HAIL...0.88IN
WIND...60MPH
 
$$

Donavon
111 
WWUS53 KDMX 220616
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
116 AM CDT Sun Sep 22 2019

IAC153-220625-
/O.CAN.KDMX.SV.W.0232.000000T0000Z-190922T0630Z/
Polk IA-
116 AM CDT Sun Sep 22 2019

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL POLK COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4151 9327 4179 9334 4186 9318 4186 9300
      4157 9289
TIME...MOT...LOC 0615Z 252DEG 29KT 4168 9313 

$$

IAC099-220630-
/O.CON.KDMX.SV.W.0232.000000T0000Z-190922T0630Z/
Jasper IA-
116 AM CDT Sun Sep 22 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT
FOR WESTERN JASPER COUNTY...

At 115 AM CDT, a severe thunderstorm was located near Newton, moving
east at 35 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Newton, Colfax, Prairie City, Baxter, Iowa Speedway, Mingo, Lambs
Grove, Reasnor, Valeria, Prairie City Krohn Airport and Newton
Municipal Airport.

This includes Interstate 80 between mile markers 152 and 171.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4151 9327 4179 9334 4186 9318 4186 9300
      4157 9289
TIME...MOT...LOC 0615Z 252DEG 29KT 4168 9313 

HAIL...0.88IN
WIND...60MPH
 
$$

Donavon
871 
WWUS53 KDMX 220625
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
125 AM CDT Sun Sep 22 2019

IAC099-220635-
/O.EXP.KDMX.SV.W.0232.000000T0000Z-190922T0630Z/
Jasper IA-
125 AM CDT Sun Sep 22 2019

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN JASPER COUNTY WILL
EXPIRE AT 130 AM CDT...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning will be allowed to expire.  However gusty 
winds are still possible with these thunderstorms.

LAT...LON 4151 9327 4179 9334 4186 9318 4186 9300
      4157 9289
TIME...MOT...LOC 0625Z 240DEG 44KT 4173 9301 

$$

Donavon

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 12:02 AM CDT, 49 minutes earlier.

Area forecast discussion, Sep 22, 12:02 AM CDT, 49 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1202 AM CDT Sun Sep 22 2019

.UPDATE...
Issued at 1201 AM CDT Sun Sep 22 2019

Area of thunderstorms moving into Central Iowa at 05z and
monitoring for localized flash flooding. Rainfall rates of 1 to 2
inches per hour have occurred quickly late this evening over
portions of Adair County now moving into the metro.  Area of
heaviest rainfall is progressive and have not expanded the FF.A at
this time.

&&

.DISCUSSION.../Tonight through Saturday/
Issued at 357 PM CDT Sat Sep 21 2019

Upper trough over the Northern/Central Plains will slowly push
east/northeast through Sunday.  At the surface, a low over west
central MN with an attendant cold front extending into northwest
Iowa then back into eastern Nebraska will make its way across the
northwest third to half of the state by 22/06Z then roughly along a
line from DBQ to LWD by 22/12Z.  Some weak forcing has worked into
northwest Iowa and triggered some thunderstorms across the area near
the frontal boundary.  The forcing is progged to lift into MN by 00Z
thus diminishing the threat for storms in that area after that time.
One interesting thing on SPC meso analysis page was an axis of 0-3km
MLCAPE and surface vorticity along that frontal boundary.

During the evening, more broad scale lift will overspread the area
along and ahead of the frontal boundary and expand storm coverage
into west central/southwest Iowa this evening.  Looking at soundings
we do have strong unidirectional shear so storms that develop along
the front do have the potential for damaging wind and large hail.
SPC meso page keeps that axis of 0-3KM CAPE and surface vorticity
along that frontal boundary and expands it all the way into
southwest Iowa by 22/02 - 22/03Z.  If storms can intensity with the
added forcing this evening we could see a potential for funnels in
addition to large hail and damaging wind.

The threat over southern/southeast Iowa remains heavy rainfall with
a potential for flash flooding.  PWATs remain between 1.7 and 1.9
inches for tonight.  This mornings rainfall which dropped more than
three quarters of an inch up to 1.8 inches over the southeast
certainly sets the stage for potential flooding in the area where
the current flash flood watch in effect.  There will be at least
light precip continuing through the evening ahead of the boundary
but as the front sinks into the area late evening and overnight,
more heavy rainfall will occur.  An additional 1 to 2 inches is
likely with local 2 to 3 inch amounts possible.

On Sunday, the upper trough pushes through and a second surge of
moisture moves up into Iowa so areas along and southeast of the
boundary will continue to see moderate to heavy rainfall.  By late
afternoon the upper trough axis is roughly through the central part
of the state with precip mainly east of the forecast area.  By early
to mid evening the threat will be east of our forecast area.

High pressure moves in for Monday with an upper ridge overhead and a
surface high moving across.  Late Tuesday through Wednesday, another
upper trough sweeps through the area bringing another threat for
showers and storms.  We will see another break for Thursday but
Friday into Saturday, another, deeper trough sets up to the west and
pushes across the region. There is a potential for the Gulf to open
up again bringing a lot of moisture up into the area for more
showers and storms...and a heavy rainfall will again be a threat
with this system.

&&

.AVIATION.../For the 06Z TAFS through 06Z Sunday night/
Issued at 1201 AM CDT Sun Sep 22 2019

Storms quickly expanding over the area tonight as expected.
Lowering cigs and vsby with heavy downpours as storms roll
through. Rain will continue on/off overnight with additional light
to at times moderate rain through about 18z Sunday. IFR/MVFR
conditions will remain until about 18z most areas with KOTM seeing
MVFR hanging on until around 00z. Improvement regionwide aft 00z
with light northwest flow. /rev

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Sunday evening for IAZ074-075-083>086-
092>097.

&&

UPDATE...REV
DISCUSSION...FAB
AVIATION...REV
Hazardous weather outlook, Sep 21, 3:49 PM CDT, 9 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
349 PM CDT Sat Sep 21 2019

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>073-081-
082-221100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Adams-Union-
349 PM CDT Sat Sep 21 2019

This Hazardous Weather Outlook is for portions of central and
northern Iowa.

.DAY ONE...Tonight

Scattered thunderstorms are possible into tonight. A few storms
may be strong to severe with damaging winds and large hail the
primary threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Non-severe thunderstorms are possible Sunday...especially east
and southeast.

Periodic thunderstorms are forecast Tuesday through Friday. A few
storms may be at least strong on Friday with additional potential
for heavy rain. The potential for the severe weather will be
refined in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and evening.

IAZ074-075-083>086-092>097-221100-
Marion-Mahaska-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-
Decatur-Wayne-Appanoose-Davis-
349 PM CDT Sat Sep 21 2019

This Hazardous Weather Outlook is for portions of southern Iowa.

.DAY ONE...Tonight

A Flash Flood Watch remains in effect for the area tonight
through Sunday with locally heavy rains anticipated. Please visit
the National Weather Service website at weather.gov/desmoines for
further details.

Scattered thunderstorms are possible into tonight. A few storms
may be strong to severe into the evening, especially southwest.
Damaging winds and large hail are the primary threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A Flash Flood Watch is in effect for the area through Sunday with
locally heavy rains expected. Widespread one to three inch
rainfalls may occur by Sunday afternoon. Please refer to the
National Weather Service website at weather.gov/desmoines for
further details. Non-severe thunderstorms are also possible
Sunday.

Periodic thunderstorms are forecast Tuesday through Friday. A few
storms with heavy rains may be at least strong on Friday. The
potential for the severe weather will be refined in the coming
days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and
evening...especially southwest. Rainfall and or flooding reports
are always appreciated.

Small

In the hours before

Special weather statement, Sep 21, 10:49 PM CDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1049 PM CDT Sat Sep 21 2019

IAZ070-071-220430-
Adair-Cass-
1049 PM CDT Sat Sep 21 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MADISON...CASS AND
ADAIR COUNTIES...

At 1047 PM CDT, a large cluster of strong thunderstorms was moving
through most of Cass and Adair counties. These storms will produce
wind gusts in excess of 40 mph at times, along with some small hail.
The storms will also produce heavy, at times blinding downpours,
with rainfall rates of one to two inches per hour. This could lead
to localized flash flooding, which is particularly dangerous at
night.

Locations impacted include...
Atlantic, Greenfield, Stuart, Griswold, Anita, Adair, Fontanelle,
Lewis, Orient, Massena, Cumberland, Bridgewater, Marne, Wiota, Lake
Anita State Park, Greenfield Municipal Airport, Nodaway Park,
Griswold Park, Cold Springs State Park and Atlantic Municipal
Airport.

This includes Interstate 80 between mile markers 50 and 97.

LAT...LON 4150 9515 4150 9424 4116 9424 4116 9516
TIME...MOT...LOC 0347Z 256DEG 43KT 4125 9503

Lee
Special weather statement, Sep 21, 11:51 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Des Moines IA
1151 PM CDT Sat Sep 21 2019

IAZ058>061-071>073-081-082-220800-
Guthrie-Dallas-Polk-Jasper-Adair-Madison-Warren-Adams-Union-
Including the cities of Guthrie Center, Panora, Bayard, Casey,
Perry, Waukee, Adel, Des Moines, Newton, Greenfield, Stuart,
Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk,
Carlisle, Corning, and Creston
1151 PM CDT Sat Sep 21 2019

...Thunderstorms With Very Heavy Rainfall Moving Across Central
Iowa...

An area of thunderstorms is expanding into Central Iowa late this
evening and will continue spreading east northeast toward
Interstate 35 and Interstate 80 over the next several hours.

Expect very heavy rainfall with up to 1 to 2 inches of rainfall in
an hour with some of the heavier storms. This will result in
ponding of water on roads and interstates and also result in
possible visibility reductions to near zero for brief periods of
time. Localized street flooding may also occur in areas with poor
drainage. If traveling late this Saturday evening, exercise
caution and be on the lookout for slowing traffic and ponding of
water on roadways. Reduce speed and slow down if you encounter
heavy downpours.

REV

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 10:49 PM CDTSpecial Weather StatementDMXAdair, Cass41 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.